Starhanger

Ibuprofen

8 posts in this topic

My doctor never told me NOT to take Advil/Ibuprofen. The pharmacist KNOWS i had the RNY and I asked him about Advil, he said NO problem. I have read on here lately in many places that we absolutely can not take it. Can anyone tell me why? I forgot to ask my doctor about it last Friday when i saw him. I have only taken it 3 times, but I will not again. What does it do to us though?

Share this post


Link to post
Share on other sites

Wendy, even though there isn't much actual research in regards to NSAIDs use after RNY there is TONS of research in regards to NSAIDs use on people who haven't even had wls. The fact of the matter is that NSAIDs are hard on your stomach lining and can cause ulcers. Now after RNY we have several reasons why that risk increases.

1) We no longer have many gastric juices to "dilute" down that pill.

2) Our pouch is so much smaller so there is greater chance that pill will fall into about the same place whenever we swallow it constantly irritating the same place.

3) Before surgery we had several major sources of blood supply to our stomachs. After surgery it has been cut down to one or maybe two. Less blood to our pouch, less circulation, greater chance for ulcers.

I've talked to my surgeon about this. He is a surgeon who has done MANY scopes. From his personal experience he has seen many patients with ulcers after NSAIDs use....he says he has even had several cases where he has seen ulcers after only 2 doses of NSAIDs.

For myself, personally I don't want to take the chance. If there is a medical reason I should be taking them...like to decrease the risk of a heart attack or stroke, I'll be taking them but not without taking Cytotec or Carafate with it to at least decrease the risk of an ulcer forming.

Share this post


Link to post
Share on other sites

My surgeon says you can't take NSAIDS "regularly", like for arthritis. My issue is severe menstrual pain - I mean so severe that I am bedridden and can't function for 2 days without Motrin. The surgeon's office told me it was ok to take 400 mg a few times a month. I tried just Tylenol and it didn't do a thing. I took 400 mg twice a day for two days. I was still in pain, but it took enough edge off. I can't take narcotics, they make me ill.

Hopefully I won't end up with an ulcer, only time will tell. I take my antacid religiously and I ate something with the Motrin.

Share this post


Link to post
Share on other sites

OK, makes perfect sense now. Thank you so much for the information. I will definitely NOT take the advil again!

Share this post


Link to post
Share on other sites

My Dr told me not to take them regularly, but that if I need to take them, take the lowest dose possiible, take my Zantac first, make sure I have an empty stomache and take it with a lot of fluids to push it out of the pouch and into the intestines quickly.

I'm one of those people that Tylenol does NOTHING for. I was taking upwards of 3000 ml and nothing, no relief. 200 ml of ibruprofen and I'm good to go.

Hmm...I wonder if crushing them 1st would also help push them out of the pouch faster?

Share this post


Link to post
Share on other sites

Yea I was told I could take IB as long as it was non aspirin cuz its a blood thinner and not to take it regularly for pain. And to only take half the suggested dosage on the bottle so I usually only take one and it works great. Sorry im not much help :(

Share this post


Link to post
Share on other sites

I haven't had my surgery yet.... BUT.... a long time ago I was told to stop taking Ibuprofen because taking so many all the time will actually act as a blood thinner, plus they're terrible for your liver and guts. I have severe arthritis in both knees and my back and neck. I've just gotten used to walking around in pain all the time (and I mean on a scale from 1-10, it's like a 5-6 ALL the time)...I was taking like 800-1600mg a day......

I know....terrible! But I have since stopped and will only take some if my pain gets to like an 8-9 MAYBE...usually I just ice and heat transitions, tub soaking and laying in the bed with my legs propped up and just cry. lol

Share this post


Link to post
Share on other sites

I would definitely say if you do anything just make sure to not make it a habit. That's what my physician has recommended. Cuz I am telling you if I didn't at least take midol once a day with my menstrual cramps my husband would force some down my throat. lol. :)

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now